CINCINNATI -- You've read these stories. We've even run some of them. They go like this: A police officer or paramedic touches a mysterious, powder-like substance during a drug arrest or attempted overdose revival, and their heart begins to hammer. Their sweat glands kick into overdrive. Their breath turns thick inside their lungs.
After they're rushed to the hospital or dosed with naloxone on-scene, they recover. Their department usually invokes opioids such as fentanyl in explaining the possible incident; the phrase "accidental overdose" comes up.
There's just one problem: According to the American College of Medical Toxicology and other medical sources, including Slate contributor Dr. Jeremy Faust , it's essentially impossible to overdose on fentanyl through skin contact alone.
"These drugs are not absorbed well enough through the skin to cause sickness from incidental contact," the ACMT wrote in a 2017 news release shortly after East Liverpool, Ohio police reported an officer had overdosed after brushing white powder from an earlier drug arrest off his shirt bare-handed. "Toxicity cannot occur from simply being in proximity of the drug. In the event drug powder gets on skin, ACMT recommends simply washing it off."
Despite that statement, similar stories surfaced in Ohio during August and November 2017. More recently, news outlets in Texas reported a Houston officer had become ill and received a dose of naloxone after a drug bust in July. Days later, Harris County authorities announced there hadn't actually been any fentanyl at the scene .
So what's the truth? According to Chad Sabora, a recovering drug user who founded the Missouri Network for Opiate Reform and Recovery, and neuroscience-pharmacology PhD Sarah Sottile, most of these officers are probably experiencing psychosomatic symptoms — maybe even panic attacks. It's highly unlikely they're actually overdosing on small amounts of fentanyl through skin contact.
To illustrate this, Sabora and Sottile posted a video to Facebook in which Sabora safely holds a small amount of powder fentanyl in his bare hand while Sottile explains fear, not fentanyl, is the likely causes of police officers' symptoms. (Dr. Faust put it somewhat more bluntly in an opinion piece about the video, describing the incidents as "local authorities peddling what amount to ghost stories masquerading as true tales from the front lines.")
"What scares me is that, if we don't dispel these rumors, kids will be left to die because an officer or first responder will show up on the scene, they'll believe that it's fentanyl there, and they will not attempt to save the person's life because of these fears," Sabora says in the video. "At the end of the day, we need to save these kids' lives, and we can't not go resuscitate out of fear."
Newtown Police Chief Tom Synan had spoken to Scripps station WCPO in Cincinnati before in incidents of unconfirmed police exposure to opioids. He said Friday night he could not argue with the stances taken by doctors but still wanted to stress extreme caution among first responders dealing with potential opiates.
"I'm not one to dispute science," he said. "How do you dispute science? … I think the best way to look at this is that this issue is difficult. There are no easy answers with this. We have to err on the side of caution, not on the side of panic.
"It's not so dangerous that everyone that gets near it will be overdosing and dying," he added. "(But) continue to be careful. Continue to be cautious."